Texas, 2025

Flash Flood in Texas, January 30, 2025

January 30, 2025 · NWS SHV · 1 event in 1 county or zone

A closed upper level low pressure system shifted east from Southeast Colorado into the Oklahoma/Texas Panhandles into Western Oklahoma on January 30th, with an increased southerly low level flow allowing warm, humid, and very moist air to return back north across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas with the passage of a warm front. Strong forcing near and north of the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A closed upper level low pressure system shifted east from Southeast Colorado into the Oklahoma/Texas Panhandles into Western Oklahoma on January 30th, with an increased southerly low level flow allowing warm, humid, and very moist air to return back north across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas with the passage of a warm front. Strong forcing near and north of the warm front ahead of this upper low pressure system resulted in areas of widespread showers and embedded thunderstorms over portions of extreme Northeast Texas, Southeast Oklahoma, and adjacent sections of Southwest Arkansas, where rainfall amounts of 2-6+ inches was observed.

These excessive totals resulted in areas of flash flooding over Northern Red River County Texas, where FM 2118 was closed due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 30, 11:07 AM CST, 7 minutes earlier.

Area forecast discussion, Jan 30, 11:07 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1107 AM CST Thu Jan 30 2025

...New UPDATE...

.UPDATE...
Issued at 1107 AM CST Thu Jan 30 2025

Convection remains widespread across the NW third of the region
this morning, with numerous gauges across this area having already
measured 2-4+ inches of rain over the 24hrs, with isolated higher
amounts in excess of 5 inches across portions of Nrn McCurtain
County OK and NW Red River County TX. In fact, multiple reports of
flooding has already been received across the higher terrain of McCurtain
County, although rates will soon be diminishing over this area.

The mid-morning sfc analysis indicates that our warm front has
mixed N into Srn AR/WCntrl MS, although sfc based instability
remains virtually non-existent, although PW's of 1.6-1.7" are
evident in the latest mesoanalysis across E TX/SW AR/NW LA, which
has exceeded PW climatology for the date based on raob data going
back to 1956. The short term progs continue to depict the
convection gradually shifting E across the remainder of the region
late this morning through the afternoon, as the closed low
centered over SE CO wobbles over SW KS/the OK Panhandle, with the
attendant trough rotating E into W TX this afternoon. Strong
diffluence noted in the water vapor imagery from NE TX into SW
AR/extreme SE OK will continue to spread E through the day as
well, maintaining strong synoptic forcing and additional
redevelopment over the broad warm sector. However, the progs
remain docile with the extent of sfc based instability across
Nrn/Cntrl LA this afternoon, despite the strong shear and
increasing 0-1km helicities as noted in the various hi-res
guidance. Warm advection -SHRA which are trying to develop over SE
TX/portions of Deep E TX may help to taper instability as well,
but should instability parameters exceed what is currently
forecast, then a more pronounced severe weather setup could
develop mainly over Cntrl and NE LA by mid and late afternoon.

The main changes to the forecast this morning was to increase pops
to high end categorical across much of the region. Also made some
minor adjustments to max temps this afternoon, mainly to lower
them across the Wrn sections of E TX/SE OK where the weak cold
pool associated with the convection has pushed E into these areas.
No changes were made to the existing Flood Watch, as totals should
be less away from the Watch area as the convection begins to push
E.

Zone update already out...grids will be available shortly.

15

&&

.AVIATION...
(12Z TAFS)
Issued at 512 AM CST Thu Jan 30 2025

For the 30/12z TAF update...Radar imagery is showing areas of
moderate rainfall across east Texas, southeast Oklahoma and
western Arkansas this morning. Expecting showers and thunderstorms
to increase in coverage through the morning and into the
afternoon. As such, there will be a wide variety of MVFR to IFR
and LIFR at times throughout this period due to limited visibility
from any heavier rainfall, lower ceilings and some BR scattered
in. I don't really see any improvement coming to these flight
conditions throughout this TAF period. /33/

&&

.SPOTTER INFORMATION STATEMENT...
Issued at 1107 AM CST Thu Jan 30 2025

Spotter activation may be needed today through mid evening for
flash flooding and potential severe weather reports.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  48  66  42 / 100  10   0   0
MLU  75  50  67  42 /  70  80   0   0
DEQ  63  40  62  34 / 100   0   0   0
TXK  68  47  64  39 / 100   0   0   0
ELD  69  46  65  39 / 100  30   0   0
TYR  61  46  64  41 / 100   0   0   0
GGG  69  44  65  39 / 100   0   0   0
LFK  71  46  66  42 / 100   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 PM CST this evening for ARZ050-051-059.

LA...None.
OK...Flood Watch until 6 PM CST this evening for OKZ077.

TX...Flood Watch until 6 PM CST this evening for TXZ096.

&&

SHORT TERM...15
AVIATION...33

In the hours before

Special weather statement, Jan 30, 9:56 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
956 AM CST Thu Jan 30 2025

TXZ124>126-136>138-149-150-301700-
Harrison TX-Marion TX-Smith TX-Cherokee TX-Gregg TX-Wood TX-Rusk
TX-Upshur TX-
956 AM CST Thu Jan 30 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHEROKEE...
GREGG...WESTERN HARRISON...WESTERN MARION...EASTERN SMITH...
NORTHWESTERN RUSK...UPSHUR AND SOUTHEASTERN WOOD COUNTIES UNTIL 11
AM CST...

At 956 AM CST, Doppler radar was tracking a line of strong
thunderstorms extending from over Rosewood to 6 miles northeast of
Maydelle, or extending from 6 miles west of Gilmer to 6 miles south
of Jacksonville, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Tyler, Longview, Jacksonville, Henderson, Kilgore, Whitehouse,
  White Oak, Gladewater, Gilmer, Hallsville, Overton, Bullard,
  Troup, Big Sandy, Hawkins, Ore City, New London, Arp, Clarksville
  City and East Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3175 9536 3176 9539 3278 9516 3290 9496
      3289 9471 3288 9471 3288 9444 3263 9450
      3205 9470 3173 9537 3174 9537 3174 9536
TIME...MOT...LOC 1556Z 238DEG 32KT 3273 9506 3237 9509 3187 9525

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

50
Local storm report, Jan 30, 10:02 AM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
1002 AM CST Thu Jan 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     Flash Flood      2 SE Broken Bow         34.02N 94.71W
01/30/2025                   McCurtain          OK   Emergency Mngr

            Craig, Clouse, Dog Pound, Peavy, and Shiloh
            roads around Broken Bow are closed due to
            flooding.

&&

BB
Local storm report, Jan 30, 10:15 AM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
1015 AM CST Thu Jan 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     Flash Flood      7 WSW Hochatown         34.17N 94.79W
01/30/2025                   McCurtain          OK   Public

            Significant flooding on Pickleberry Trail
            near Hochatown. Report relayed through SM.

&&

BB

The radar

The Western Arkansas radar (KSRX), 179 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Red River

When
January 30, 11:14 AM CST to 1:45 PM CST
Where
Red River County, 2.43 mi SE of Manchester to 2.68 mi SE of Manchester
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.808, -95.117

FM 2118 was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234336.